Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 176, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 11, 2023, 6:23 PM CDT for Dunn County, Pepin County, Wisconsin. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2023, 6:23 PM CDT (23:23 UTC)
- Expired
- Aug 11, 2023, 7:00 PM CDT
- In force
- 37 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Dunn County, WI, Pepin County, WI
The radar
The La Crosse radar (KARX), 107 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 6:40 PM CDT | HAIL 1.75 | Pepin, WI | Delayed report up to golf ball sized hail. Picture via Twitter. |
| Aug 11, 6:40 PM CDT | HAIL 2.5 | Pepin, WI | Picture via Broadcast Media on Twitter. Size estimated based on picture between 2 and 2.5 inches. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 11, 2:28 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1196 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
744
WUUS53 KMPX 112323
SVRMPX
WIC033-091-120000-
/O.NEW.KMPX.SV.W.0176.230811T2323Z-230812T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
623 PM CDT Fri Aug 11 2023
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Pepin County in west central Wisconsin...
Southwestern Dunn County in west central Wisconsin...
* Until 700 PM CDT.
* At 623 PM CDT, a severe thunderstorm was located near Plum City, or
15 miles east of Red Wing, moving southeast at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Durand around 640 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4459 9202 4456 9204 4442 9208 4441 9210
4442 9212 4445 9224 4453 9231 4454 9213
4481 9213 4468 9196 4460 9170
TIME...MOT...LOC 2323Z 292DEG 39KT 4462 9225
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
ETA2 follow-up statements
213
WWUS53 KMPX 112344
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
644 PM CDT Fri Aug 11 2023
WIC033-112354-
/O.CAN.KMPX.SV.W.0176.000000T0000Z-230812T0000Z/
Dunn WI-
644 PM CDT Fri Aug 11 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DUNN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Minnesota...and west central Wisconsin.
LAT...LON 4459 9202 4456 9204 4442 9208 4441 9210
4442 9212 4445 9224 4453 9231 4454 9213
4467 9213 4468 9212 4468 9196 4460 9170
TIME...MOT...LOC 2344Z 292DEG 39KT 4453 9196
$$
WIC091-120000-
/O.CON.KMPX.SV.W.0176.000000T0000Z-230812T0000Z/
Pepin WI-
644 PM CDT Fri Aug 11 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR PEPIN COUNTY...
At 644 PM CDT, a severe thunderstorm was located 6 miles south of
Durand, or 12 miles north of Wabasha, moving east at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of Pepin
County, including the following locations... Arkansaw, Ella and
Porcupine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4459 9202 4456 9204 4442 9208 4441 9210
4442 9212 4445 9224 4453 9231 4454 9213
4467 9213 4468 9212 4468 9196 4460 9170
TIME...MOT...LOC 2344Z 292DEG 39KT 4453 9196
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
ETA377
WWUS53 KMPX 112356 RRB
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
656 PM CDT Fri Aug 11 2023
WIC091-120006-
/O.EXP.KMPX.SV.W.0176.000000T0000Z-230812T0000Z/
Pepin WI-
656 PM CDT Fri Aug 11 2023
...THE SEVERE THUNDERSTORM WARNING FOR PEPIN COUNTY WILL EXPIRE AT
700 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Minnesota...and west central Wisconsin.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Twin Cities.
LAT...LON 4459 9202 4456 9204 4442 9208 4441 9210
4442 9212 4445 9224 4453 9231 4454 9213
4467 9213 4468 9212 4468 9196 4460 9170
TIME...MOT...LOC 2356Z 292DEG 39KT 4449 9181
$$
ETAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:52 PM CDT, 3 hours 31 minutes earlier.
Area forecast discussion, Aug 11, 2:52 PM CDT, 3 hours 31 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 252 PM CDT Fri Aug 11 2023 .DISCUSSION...(This evening through Friday) Issued at 252 PM CDT Fri Aug 11 2023 KEY MESSAGES: - Thunderstorms expected across central Minnesota into western Wisconsin this afternoon into the evening. Damaging wind and large hail will be the main risks. - Widespread showers and isolated thunderstorms on Sunday are likely, strong storms unlikely. Rest of Today... Ample forcing at multiple levels from a jet streak to 500 mb shortwave provides plenty of forcing to get convection going this afternoon. Temperatures in the low to mid 80s combined with dew points in the 60s will provide ample surface based instability for storms. Shear is rather unidirectional so not expected a tornado threat. This will be more of a hail and wind threat based upon the previously described environment. The main uncertainty right now for the rest of the afternoon and evening is not will storms form, but the exact location. A Severe Thunderstorm Watch is in effect for much of the area along the current bubbling cumulus clouds in western Minnesota and east into Wisconsin. It is this area that will be favored for convective initiation and continued storms. Looking towards the CAMs there is still a spread throughout central and southern Minnesota for the initiation location. Saturday and Sunday... High pressure moves in behind Friday's storms for a nice summer day. Biggest concern will be a chance for some fog in the morning, especially for locations that get ample rainfall from Friday's thunderstorms. By Sunday a pronounced wave will moved into the Upper Midwest providing broad forcing for precipitation. While precipitable water values are not anomalously high they are high enough for widespread rain. There is widespread agreement in the GEFS, EPS, and CMC ensemble system in this rain event. Thus the high PoP, but what continues to vary are QPF amounts. For the Twin Cities, as an example, the primary ensemble cluster extends from 0.2 up to 1.2 inches with multiple outliers well above that. The main severe risk appears to be to the south with our location remaining within the cool sector of this larger system. So expecting more of a rain event with a chance for some thunderstorms in areas where some localized instability supports it. Sunday into Sunday night is the most likely time for this rain. Monday through Friday... Some wrap around around rain could be seen on Monday, but overall dry until midweek. The deterministic global models show a frontal passage midweek and that would be out next chance for rain and thunderstorms. Still more of a spread in the ensembles, so PoPs remain low at this time. High pressure behind this front would favor a dry end to the week. Temperatures are rather uncertain for next week based on a wide spread in the ensembles. The GEFS is generally running hot with the EPS running mild and the CMC somewhere between them on average. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 109 PM CDT Fri Aug 11 2023 Scattered thunderstorms are expected to develop late this afternoon, with damaging wind & large hail possible in the strongest storms. Thunderstorms will likely initiate by 3-4 Pm across central MN, mainly along a line through MKT-STC, & move eastwards into the evening.Thunderstorm coverage will be spotty, so not all terminals will see impacts, but the chances are highest at MSP/RNH/EAU. Winds will become northwesterly this afternoon with gusts around 20 kts, then become light & more westerly overnight. Gusts around 20 mph return by late Saturday morning. Patchy fog/mist is possible overnight, but will become more likely if any terminals do see appreciable rainfall from today's thunderstorms. KMSP...Still think the main window for thunderstorms will be between 5-8 PM this evening. Thunderstorms will be isolated so any impacts will not be long-lived, probably less than an hour. Gusty winds in excess of 50 mph & large hail are possible with the strongest thunderstorms. /OUTLOOK FOR KMSP/ Sun...MVFR/-SHRA likely. -TSRA possible. Wind SE 10G20 kts. Mon...AM MVFR/-SHRA likely. Wind NW 20G30kts. Tue...VFR. Wind W 10G20 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...NDC AVIATION...ETA
Hazardous weather outlook, Aug 11, 3:02 PM CDT, 3 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 302 PM CDT Fri Aug 11 2023 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 122015- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 302 PM CDT Fri Aug 11 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Thunderstorms likely with hail and wind are the primary threats. See watch and warning statements for more information. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is another chance of thunderstorms Sunday and Sunday evening, severe weather is not likely, but still possible. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed.
In the hours before
Local storm report, Aug 11, 6:13 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
613 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM Hail 2 SW Minneapolis 44.97N 93.30W
08/11/2023 M2.00 inch Hennepin MN Public
Slightly larger than 2 inch hail reported
via twitter.
&&
TDHLocal storm report, Aug 11, 6:14 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
614 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM Hail Faribault 44.30N 93.27W
08/11/2023 M0.70 inch Rice MN Public
Relayed via NWSChat.
&&
TDHLocal storm report, Aug 11, 6:16 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
616 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM Hail 3 WSW St. Paul 44.94N 93.15W
08/11/2023 M1.25 inch Ramsey MN Public
Picture via twitter.
&&
TDHLocal storm report, Aug 11, 6:19 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
619 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM Hail Golden Valley 44.99N 93.38W
08/11/2023 E2.00 inch Hennepin MN Public
Picture via facebook comments, time
estimated via radar.
&&
TDHLocal storm report, Aug 11, 6:21 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
621 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM Hail 4 NNW Bay City 44.64N 92.47W
08/11/2023 M1.25 inch Pierce WI Cocorahs
&&
TDHLocal storm report, Aug 11, 6:22 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
622 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM Hail 2 ESE Minneapolis 44.98N 93.23W
08/11/2023 E1.25 inch Hennepin MN Public
Picture via twitter.
&&
TDHThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 3:47 PM CDT | Severe Thunderstorm Warning | MPX | Polk | 43 min |
| Aug 11, 4:22 PM CDT | Severe Thunderstorm Warning | MPX | Polk, Saint Croix | 38 min |
| Aug 11, 4:29 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Polk | 61 min |
| Aug 11, 4:59 PM CDT | Severe Thunderstorm Warning | MPX | Dunn, Polk, Saint Croix | 31 min |
| Aug 11, 5:00 PM CDT | Severe Thunderstorm Warning | MPX | Saint Croix | 60 min |
| Aug 11, 5:14 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Dunn, Rusk | 46 min |
| Aug 11, 5:29 PM CDT | Severe Thunderstorm Warning | MPX | Pierce | 46 min |
| Aug 11, 5:32 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Dunn, Eau Claire | 58 min |
| Aug 11, 5:52 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Eau Claire | 38 min |
| Aug 11, 5:59 PM CDT | Severe Thunderstorm Warning | MPX | Pierce, Saint Croix | 46 min |
| Aug 11, 6:14 PM CDT | Severe Thunderstorm Warning | MPX | Dunn, Eau Claire, Pepin | 46 min |
| Aug 11, 6:20 PM CDT | Severe Thunderstorm Warning | MPX | Eau Claire | 40 min |
| Aug 11, 6:34 PM CDT | Tornado Warning | MPX | Pepin | 13 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.